Lake Huron, 2006

Marine Thunderstorm Winds in Lake Huron, July 31, 2006

July 31, 2006 · NWS APX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 31, 2:51 AM EST, 5 hours 49 minutes earlier.

Area forecast discussion, Jul 31, 2:51 AM EST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
351 AM EDT MON JUL 31 2006

.DISCUSSION....FORECAST CONTINUES TO BE QUITE COMPLEX. MULTIPLE
MCS/S HAVE DEVELOPED DURING THE NIGHT FROM ND EASTWARD TO NORTHERN
SUPERIOR...AS A STRENGTHENING LOW LEVEL JET RIDES UP OVER A WARM
FRONT AND ESCAPES THE MID-LEVEL CAP TO THE SOUTH. AS I WRITE THIS WE
ARE FAIRLY STABLE HERE IN NORTHERN MI...BUT THE MODELS ARE INSISTING
THAT WILL CHANGE BY 12Z AS LOW LEVEL JET VEERS AND BRINGS A SURGE OF
LOW-LEVEL THETA-E ADVECTION. SO 1ST CONCERN IS WHETHER UPSTREAM
CONVECTION WILL ROLL THRU HERE AT OR SOON AFTER DAYBREAK AS A SVR
MCS. 2ND CONCERN IS IF ASSOCIATED CLOUD COVER WILL HOLD TEMPS/HEAT
INDICES BACK...AND IF SO HOW MUCH.

THIS MORNING...IF UPSTREAM MCS IS GOING TO MAKE A RIGHT-HAND TURN...
THERE/S ONLY ONE PLACE IT CAN GO...AND THAT/S ALONG THE INSTABILITY
GRADIENT. NE OF THERE...THE AIRMASS IS AND WILL REMAIN STABLE UNTIL
MID/LATE MORNING. THE LEAD CONVECTIVE ELEMENTS WOULD START WORKING
OUT OVER WESTERN SUPERIOR NEAR 06Z (SO FAR SO GOOD)...APPROACH THE
SE SHORE OF SUPERIOR TOWARD 09Z...AND BARREL DOWN I-75 IN NORTHERN
LOWER MI A COUPLE HOURS EITHER SIDE OF 12Z. SAID MCS WOULD HAVE
CAPES NEAR 2K J/KG WHEN LIFTING FROM 900MB. HOWEVER...AN INCOMING
MCS WILL ALSO BE RACING STRONG WARM ADVECTION ABOVE 700MB THAT
ARRIVES AFTER 09Z. IN ADDITION...WARM/DRY AIR ADVECTION BELOW 700MB
AFTER 12Z WILL ALSO REMOVE CONVECTIVE POTENTIAL.

BUT...CURRENT RADAR/SATELLITE TRENDS LEAD ME TO THINK THAT
CONVECTIVE ELEMENTS WILL STRUGGLE TO MAKE MUCH PROGRESS INTO
NORTHERN LOWER MI BEFORE WARMING ALOFT SLAMS THE DOOR. WILL HAVE
HIGHEST MORNING POPS IN EASTERN UPPER MI...CHANCE DOWN TO
GLR/APN...AND DRY SOUTH. THERE/S AN OUTSIDE CHANCE OF A SVR
HAIL/WIND EVENT IN EASTERN UPPER. BUT GIVEN CONVECTION IS AND WILL
REMAIN ELEVATED AND NOT COLD-POOL DOMINATED...DO NOT EXPECT
CONVECTION EVOLUTION ANYTHING LIKE THE DERECHO IN WI LAST NIGHT.

THIS AFTERNOON...EXPECT SOMETHING NEAR FULL SUN IN THE SW
ZONES...WITH SOME CLOUDS IN THE NE...ESPECIALLY EARLY. PROGGED
MIDDAY 850MB TEMPS REMAIN FROM 22C EAST TO 23C WEST. CONSIDERING
DOWNSLOPING INFLUENCES IN SW FLOW...AND EXPECT MOST OF NORTHERN TO
REACH THE UPPER 90S...WITH MID 90S IN THE HIGHER TERRAIN FROM CAD TO
GLR. A FEW SPOTS SHOULD TOUCH 100F...WITH TVC PROBABLY HAVING THE
BEST SHOT. DEW POINTS 69-71F AT PEAK HEATING WILL PRODUCE HEAT
INDICES 104-108...A BIT LESS IN THE HIGHER TERRAIN. WILL ISSUE HEAT
ADVISORY FOR ALL OF NORTHERN LOWER MI FOR THE DAY.

FURTHER NORTH...MARINE INFLUENCE AND MORE CLOUDS WILL KEEP EASTERN
UPPER A FAIR AMOUNT COOLER...NEAR 90 TO PERHAPS THE LOWER 90S.

TONIGHT...UPSTREAM COLD FRONT MAKES SOME EASTWARD PROGRESS ACROSS
NORTHERN ONTARIO AND INTO WESTERN UPPER MI...THEN LAYS OVER BACK TO
ANOTHER LOW IN THE CENTRAL PLAINS. NORTHERN MI REMAINS DEEP IN THE
WARM SECTOR. NAM SOUNDINGS SHOW CONTINUED WARMING ALOFT...AS 500MB
TEMPS APPROACH 0C(). THERE/S A LITTLE MORE SUB-600MB MOISTURE
ACROSS EASTERN UPPER...BUT EVEN THERE THE WARM 500MB TEMPS SHOULD
CAP OFF ANY ATTEMPT AT A RANDOM POP-UP ELEVATED SHOWER. WILL REMOVE
POPS FROM EASTERN UPPER OVERNIGHT. OTHERWISE A MUGGY AND WARM NIGHT
WITH MIN TEMPS IN THE 70S.

TUESDAY...FRONTAL DRAPE WILL GRADUALLY DRIFT SE-WARD INTO EASTERN
UPPER MI AND STRAITS REGION...EXTENDING SW INTO IOWA. PRECIP THREAT
WILL FOCUS ALONG AND ESPECIALLY NORTH OF THE BOUNDARY...AND AT LEAST
INITIALLY WEST OF LAKE MI WHERE SOUTHERLY INFLOW IS BEST. EARLIER
FORECAST OF GRADUALLY BRINGING A CHANCE OF PRECIP INTO THE AREA FROM
NORTH TO SOUTH STILL LOOKS GOOD. HOWEVER...DO NOT SEE MUCH THREAT OF
PRECIP IN THE WARM SECTOR GIVEN PERSISTENT WARM TEMPS ALOFT (12C AT
700MB)...AND RELATIVELY DRY AIR BELOW 800MB. WILL ALLOW FOR SOME
UNCERTAINTY IN FRONTAL LOCATION AND BRING PRECIP AS FAR SOUTH AS
TVC/APN IN THE AFTERNOON...REMOVING SOUTH OF THERE. SVR STORMS WILL
BECOME A THREAT IN THE AFTERNOON AS HEATING OCCURS...AND INSTABILITY
BUILDS TOWARD MLCAPES 1.5-2K J/KG WITH WEST 700MB WINDS TO 40KT.

TEMPS IN THE NORTH WILL BE LIMITED BY CLOUDS/FROPA AND SCT
PRECIP...STUCK IN THE 80S IN EASTERN UPPER...AND PROBABLY ONLY LOWER
90S FOR THE TIP OF THE MITT. TO THE SOUTH...SOME CONVECTIVE DEBRIS
FROM THE CENTRAL PLAINS MAY KEEP KEEP READINGS A LITTLE SHORT OF
TODAYS HIGHS. THAT SAID...MET GUIDANCE LOOKS TOO COOL...AND WILL
KEEP THE WARM SECTOR SOLIDLY IN THE MID 90S...WITH PERHAPS A FEW
UPPER 90S IN THE EAST. HEAT ADVISORIES WILL PROBABLY BE NEEDED FOR
SOME COUNTIES...ESPECIALLY IN THE SOUTH AND EAST...BUT IT/S A LITTLE
SOON TO START PICKING AND CHOOSING WHICH. THUS NO HEADLINES WILL BE
HOISTED FOR TUESDAY AT THIS TIME...THOUGH HWO WILL CONTINUE TO
MENTION VERY HOT CONDITIONS IN PARTS OF NORTHERN LOWER.

ZOLTOWSKI

LATER PERIODS...MODELS IN DECENT AGREEMENT THROUGH ABOUT FRIDAY
BEFORE TIMING ISSUES DEVELOP WITH THE EJECTION OF THE TROUGH OVER
WESTERN CANADA.  BUT GENERALLY SPEAKING...FLOW BECOMES MORE ZONAL
TOWARDS THE MIDDLE AND END OF THE WEEK WITH WEAK TROUGH ACROSS THE
SOUTHWEST US AND NORTHERN ATLANTIC...AND FLATTEN RIDGING ACROSS THE
SOUTHEAST US.  A COLD FRONT IS DUE TO APPROACH EASTERN UPPER TUESDAY
EVENING BEFORE A WAVE DEVELOPS ALONG THE FRONT AND TRACKS OVER
MICHIGAN ON WEDNESDAY.  THIS WILL HELP TO BRING IN COOLER
TEMPERATURES FOR THE REMAINDER OF THE WEEK AS CANADIAN HIGH PRESSURE
SETTLES OVER THE AREA.

TUESDAY NIGHT INTO WEDNESDAY...COLD FRONT SLOWS DOWN...BUT LIES FROM
ABOUT THE STRAITS TO CENTRAL WISCONSIN AND NORTHERN IOWA.  WILL HAVE
TO WATCH OUT FOR SEVERE THUNDERSTORM POTENTIAL TUESDAY NIGHT WITH
THE FRONTAL BOUNDARY WITH 850MB MUCAPES GREATER THAN 1000J/KG AND
0-6KM BULK SHEAR 35-40KTS.  THEN...MODELS AGREE THAT LOW PRESSURE
WILL QUICKLY EJECT OUT OF THE ROCKIES AS A SHORTWAVE EMERGES OVER
THE NORTHERN PLAINS.  THIS LOW LOOKS TO REACH THE WESTERN LAKES BY
SUNRISE THEN TRACK ACROSS CENTRAL MICHIGAN DURING THE DAY ON
WEDNESDAY SPREADING 5 TO 10 UNITS OF 850-700MB QG FRONTOGENESIS AND
PLENTY OF 310K ISENTROPIC LIFT OVER THE AREA.  NAM/UKMET ARE A
LITTLE SLOWER BRINGING THE FRONT ACROSS THE CWA COMPARED TO THE
GFS/ECMWF (12Z THURS...COMPARED TO 00Z THURS).  WILL STICK WITH THE
HPC GUIDANCE AND USE THE GFS/ECMWF SOLUTION.  HAVE INCREASED POPS
OVER EASTERN UPPER TUESDAY NIGHT AND WEDNESDAY...WITH THE
OVERRUNNING/FRONTOGENESIS ACTION DEPICTED BY THE MODELS.  TRENDED
COOLER WITH THE TEMPS...FIGURING THERE WILL BE A LOT OF
CLOUDS/PRECIP WITH THE LOW PRESSURE PASSING ACROSS THE AREA...WHICH
WILL ALSO LIMIT SEVERE THUNDERSTORM POTENTIAL.

WEDNESDAY NIGHT INTO THURSDAY...FRONTAL BOUNDARY SAGS TO THE SOUTH
ACROSS SOUTHERN LOWER MICHIGAN WITH MUCH MORE COMFORTABLE AIR (850MB
TEMPERATURES 10C SETTLING BEHIND THE FRONT. WILL KEEP IN POPS
WEDNESDAY NIGHT TO ACCOUNT FOR TIMING ISSUES (SLOWER?) AND MIDLEVEL
FRONTOGENESIS/WEAK SHORTWAVES BEHIND THE FRONT THAT MAY ALLOW A FEW
SHOWERS TO LINGER.  HIGH PRESSURE SETTLES IN ON THURSDAY WHICH IS
SHAPING UP TO BE A GREAT DAY.  WITH THE FRONTAL BOUNDARY OVER
EXTREME SOUTHERN LOWER AND SUBSIDENCE BEHIND THE FRONT...REMOVED
MENTION OF SHOWERS FOR THE DAY ON THURSDAY.  ALSO LOWER TEMPS ON
THURSDAY WITH 850 TEMPS 11C CORRESPONDING TO 77 DEGREES.

REST OF THE EXTENDED...VERY FEW CHANGES MADE.  VERY COMFORTABLE HIGH
PRESSURE SETTLES OVER THE AREA BRINGING IN DRY NORTHEAST FLOW.  ITS
FUNNY...AFTER TALKING ABOUT NEAR RECORD HEAT THROUGH TUESDAY...ITS
BACK TO THINKING ABOUT LAKE CLOUDS WEDNESDAY NIGHT INTO EARLY FRIDAY
WITH 925/850MB TEMPS 12/10C.  A WEAK FRONT WILL APPROACH THE REGION
ON SUNDAY...BUT DOES NOT LOOK REALLY IMPRESSIVE...AND WILL LEAVE
FORECAST ALONE THIS FAR OUT.

MPC

&&

.APX...WATCHES/WARNINGS/ADVISORIES...
         HEAT ADVISORY NOON TO 8PM TODAY NORTHERN LOWER MICHIGAN.

&&
Hazardous weather outlook, Jul 31, 3:42 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
442 AM EDT MON JUL 31 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-011000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
442 AM EDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL REACH FROM 102 TO 108 DEGREES IN NORTHERN LOWER
MICHIGAN TODAY. SEE ONGOING ADVISORIES FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING NEAR AND NORTH
OF M-32. A FEW STORMS COULD BECOME SEVERE...ESPECIALLY IN EASTERN
UPPER MICHIGAN...WITH 60 MPH WIND GUSTS AND PENNY SIZED HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES WILL AGAIN APPROACH OR EXCEED 100 DEGREES TUESDAY IN
MUCH OF NORTHERN LOWER MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NEAR AND NORTH OF
M-72...AND ACROSS ALL OF NORTHERN MICHIGAN TUESDAY NIGHT. SOME
STORMS TUESDAY AFTERNOON THROUGH TUESDAY NIGHT COULD BECOME
SEVERE... PRODUCING WIND GUSTS TO 70 MPH AND QUARTER SIZED HAIL.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE NORTH OF M-72.

THUNDERSTORMS REMAIN POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT ACROSS
ALL OF NORTHERN MICHIGAN. SOME STORMS COULD BECOME SEVERE...
ESPECIALLY SOUTH OF M-32...PRODUCING DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING IN EASTERN UPPER
MICHIGAN. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY.

JZ

In the hours before

Local storm report, Jul 31, 7:43 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
843 AM EDT MON JUL 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     HAIL             SAULT STE. MARIE        46.48N 84.37W
07/31/2006  E0.75 INCH       CHIPPEWA           MI   AMATEUR RADIO

            DIME SIZE HAIL REPORTED

&&

ADAM

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
July 31, 8:40 AM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 1 mi N of Cheboygan
Measured
35 kt (40 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
July 31, 10:50 AM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 15 mi NNE of Presque Isle Light
Measured
39 kt (45 mph) measured gust
Reported by
BUOY

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523007, 5523008.